North Carolina, 2019

Tornadoes and Tropical Storm in North Carolina, September 5 to 6, 2019

September 5 to 6, 2019 · NWS RAH · 27 events in 12 counties and zones

Hurricane Dorian moved north and northeastward near and along the coast of North Carolina on September 5th and 6th, with Dorian making landfall along the Outer Banks of North Carolina during the morning of September 6th. Meanwhile, heavy rain and strong damaging winds spread inland and across eastern central North Carolina.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$7.4 million
Crop damage
$50,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Hurricane Dorian moved north and northeastward near and along the coast of North Carolina on September 5th and 6th, with Dorian making landfall along the Outer Banks of North Carolina during the morning of September 6th. Meanwhile, heavy rain and strong damaging winds spread inland and across eastern central North Carolina. Heavy rainfall of 3 to 7 inches produced flash flooding across portions of the Coastal Plain of central North Carolina, generally along and east of the Interstate 95 corridor. Strong damaging winds of 35 to 55 mph spread inland across the Coastal Plain and eastern Sandhills of central North Carolina. This resulted in numerous power outages and trees down in these locations. Several weak tornadoes occurred during the afternoon of September 5th as multiple rain bands shifted eastward and into central North Carolina during peak heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 5, 10:30 AM EST, 2 minutes earlier.

Area forecast discussion, Sep 5, 10:30 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1130 AM EDT Thu Sep 5 2019

.SYNOPSIS...
Dorian is then expected to track northeastward near or just off the
South and North Carolina coast on today through Friday. High
pressure will build in behind the cyclone on Friday night into the
weekend.

&&

.NEAR TERM /TODAY THROUGH FRIDAY NIGHT/...
As of 1130 AM Thursday...

No significant changes to forecast reasoning at this point. Dorian
continues to move slowly toward the Carolina coast this morning. The
latest advisory from the NHC notes the direction of motion at 020
degrees, which is about 45 degrees to the right of last evenings
motion.

Made some minor adjustments to the QPF field to adjust amounts down
slightly based on recent radar trends and upstream observations.
Wind magnitudes were also trimmed back slightly, given the lack of
strong gusts across inland locations in far eastern SC, may need to
adjust inland wind speeds down again this afternoon.

A tornado watch remains in effect through 700 pm across the
Sandhills, southern Coastal Plain and far southeastern Piedmont. The
near term threat remains low as the better environment persists near
the coast, however the threat will increase during the afternoon
with increased diurnal heating. Conceptually, the biggest threat
should be in the right front quadrant of the TC which given its
location and track, should just graze the RAH CWA. Still expect
multiple shallow rotating cells to move onshore from the coast and
move inland.

Previous discussion from 340 am...

...Hurricane Dorian will impact the area this afternoon through
Friday morning...

Dorian continues to spin off of the coast of South Carolina this
evening. At this time, much of the cooler cloud tops remain on the
eastern side of the storm, however there has been new vigorous cloud
top cooling in the eyewall on the western side of the storm once
again. Looking south on the radar, the new 0.2 degree elevation
angle out of KRAX is showing a heavier band of rain starting to move
onshore just west of Cape Lookout and down along the Grand Strand of
South Carolina. Light rain is just now entering the southern tip of
Sampson County.

Over the course of the morning, Dorian is still expected to gain
some forward speed and turn to the northeast. As of 2 AM Dorian was
moving due North at 7 mph. This would put the period of greatest
impact to central North Carolina between the hours of 2 PM today to
4 AM on Friday. No changes to the warnings this morning as a
Tropical Storm Warning and a Flash Flood Watch remain in effect
across the eastern half of the forecast area.

Heavy rain and inland flooding will be our biggest concern across
the southeastern counties. Expect between 7-10 inches of rain across
southeastern Wayne and Sampson Counties with a large gradient back
to the west. Along the I-95 corridor between 4-8 inches can be
expected and 1-4 inches between US 1 and I-95. Minimal impacts will
be observed west of Highway 1. Similar story for the expected winds
as Max Wind gusts could top 60 mph in the southeast with 30-50 kt
gusts between US 1 and I 95. Expect less than 30 mph across the
Triad. Max sustained winds could be as high as 40-50 mph in the
extreme southeast.

As higher resolution models have come in some increase in updraft
helicity tracks show perhaps a slight uptick in the tornado threat
in the southeastern counties as the rainband come across the area.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 340 AM Thursday...

With Hurricane Dorian racing off to the northeast and the trough
ushering it out to sea lifting away as well, heights aloft will rise
on Saturday and the pressure gradient over NC will relax.  There may
be some patchy fog in the northern coastal plain Saturday morning as
skies clear and winds likely go calm.  Models show a surface trough
over the southeast US that extends into NC, but westerly flow aloft
and a drier airmass will preclude any more than some scattered cu on
the coastal plain owing to saturated soil and residual moisture.
1000-850 thicknesses of 1420m suggest highs easily in the lower 90s
southwest and upper 80s in the northeast.  Lows in the mid to upper
60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 3 AM Thursday...

A cold front/surface trough is expected to linger across the Mid-
Atlantic region late weekend into early next week and stall across
the area. A series of hard to time disturbance are forecast to track
along the front during this time frame in a general west-northwest
mid level flow. Thus, for now will go with some low end chance pops
for Monday and Tuesday. The mid to upper level ridge centered to the
southwest of central NC is forecast to build back over the area by
Wednesday, which should help to push the main storm track back to
the north of the area.

High temps during the period will be highly dependent on the
placement of the surface boundary. For now will go with high temps
ranging from the lower to mid 80s across the far NE to the upper
80s/near 90 S/SW Sunday through Tuesday. High temps Wednesday are
expected to range from around 85-90 degrees. Low temps during the
period are expected to be in the mid to upper 60s.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 720 AM Thursday...

24 Hour TAF Period: As Hurricane Dorian approaches the Carolina
Coast from the south, conditions will gradually decline across
central North Carolina from south to north. The worst of the
conditions at main terminals will be at KFAY today with rain
encroaching from the south over the next hour or two as the first
rainband approaches. Expect gusts to ramp up to 40 kts and
potentially higher throughout the day and ceilings to decline into
at least MVFR range but going down to IFR levels later in the TAF
period.  A period of intense low level wind shear can also be
expected overnight with shear values up to 50-60 kts at 2000 feet.
KRWI and KRDU can also be expected to experience all of the above
but offset by 3-6 hours. Values at KRWI can be expected to be
similar to KFAY with KRDU experiencing slightly less in the way of
winds and shear values but similar as far as ceilings are concerned.

Triad sites may see brief periods of enhanced gusts of up to 30 kts
or so and periodic showers but overall the effects at KGSO and KINT
will be less than terminals to the east.

Dorian is expected to exit to the east by Friday afternoon and
conditions should gradually return to VFR thereafter.

Long Term: Conditions should remain largely VFR through Sunday with
some diurnal showers and thunderstorms possible on Monday afternoon
as the Piedmont trough sharpens up.

&&

.HYDROLOGY...
As of 215 PM Wednesday...

Based on current basin average rainfall forecasts of 2-5 inches
associated with Dorian in the mid to lower Cape Fear, Neuse and
Tar River basins, no main stem river flooding is forecast in
the RAH warning area. Dorian will likely expand on its western
side as it gains latitude and interacts with mid- latitude
westerlies, which may lead to some enhanced rainfall in the
eastern Piedmont. However, ensemble guidance suggests 5-8
inches would be necessary to cause minor flooding, and
additional rain would be needed upstream of Fayetteville,
Goldsboro and Tarboro, which currently show the largest forecast
rises.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

Tropical Storm Warning for NCZ011-026>028-041>043-077-078-085-
086-088-089.

Flash Flood Watch from Thursday morning through Friday
afternoon for NCZ011-026>028-041>043-077-078-085-086-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Blaes/Ellis
SHORT TERM...BLS
LONG TERM...BSD
AVIATION...Ellis
HYDROLOGY...BLS
Hazardous weather outlook, Sep 5, 6:34 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
734 AM EDT Thu Sep 5 2019

NCZ011-026-041-077-085-086-061145-
Halifax-Franklin-Wake-Harnett-Scotland-Hoke-
734 AM EDT Thu Sep 5 2019

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007>010-024-025-040-073>076-083-084-061145-
Person-Granville-Vance-Warren-Orange-Durham-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-
734 AM EDT Thu Sep 5 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hurricane Dorian is expected to affect the area this afternoon
through Friday morning. Locally heavy rainfall may produce flooding
in urban and low- lying spots and in areas of poor drainage. Gusty
winds may blow around light outdoor objects and knock down tree
branches, producing isolated power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>023-038-039-061145-
Forsyth-Guilford-Alamance-Davidson-Randolph-
734 AM EDT Thu Sep 5 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hurricane Dorian is expected to affect the area this afternoon
through Friday morning as it passes near or just off the North
Carolina coast. Sporadic gusty winds over the western Piedmont may
knock down tree branches and blow around loose outdoor objects.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-078-088-089-061145-
Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
734 AM EDT Thu Sep 5 2019

...TORNADO WATCH 636 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 5, 6:00 AM EST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 AM EDT Thu Sep 5 2019

NCZ089-051200-
Sampson NC-
700 AM EDT Thu Sep 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SAMPSON
COUNTY UNTIL 800 AM EDT...

At 659 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Council to Ashton to 13
miles southeast of North Topsail Beach. Movement was northwest at 30
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Harrells, Garland and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Doppler radar has indicated weak rotation with these storms. If the
storms intensify and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
      3465 7832 3467 7832 3470 7837 3475 7839
      3478 7843 3483 7846 3484 7849 3488 7851
      3491 7837 3487 7816 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 1059Z 133DEG 27KT 3441 7844 3448 7789 3429 7735

BLS
Special weather statement, Sep 5, 10:06 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1106 AM EDT Thu Sep 5 2019

NCZ078-089-051545-
Sampson NC-Wayne NC-
1106 AM EDT Thu Sep 5 2019

...A THUNDERSTORM WITH STRONG WIND GUSTS AND WEAK ROTATION WILL
AFFECT SOUTHWESTERN WAYNE AND NORTHEASTERN SAMPSON COUNTIES UNTIL
1145 AM EDT...

At 1102 AM EDT, Doppler radar was tracking a thunderstorm near
Beautancus, or 8 miles southeast of Mount Olive, moving northwest at
30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Mount Olive and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind gusts of this magnitude are capable of producing primarily tree
damage.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

A tornado watch remains in effect until 700 PM EDT for central North
Carolina.

LAT...LON 3516 7788 3515 7789 3517 7793 3516 7797
      3518 7799 3519 7802 3519 7804 3518 7807
      3519 7816 3513 7816 3511 7817 3516 7831
      3523 7832 3531 7829 3535 7817 3517 7785
TIME...MOT...LOC 1502Z 121DEG 28KT 3512 7794

26

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

14 tropical storm, 10 flash flood, 3 tornado. Local standard time, as filed.

Tropical Storm, Wake

When
September 5, 10:32 AM EST
Where
Wake forecast zone
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

A tree was reported down across a road near Fuquay-Varina.

Tornado, Wayne

When
September 5, 12:52 PM EST to 12:53 PM EST
Where
Wayne County, 2.02 mi W of Genoa to 2.12 mi W of Genoa
Rating
EF0
Path length
0.63 mi
Path width
125 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.335, -78.065

An EF-0 tornado briefly touched down in Mar-Mac, Wayne County, North |Carolina. The impacts consisted of shingle and siding damage to several homes, numerous large hardwood trees that were uprooted, a trailer that was rolled over, |and a pickup truck that was tossed several yards. This tornado occurred |in an outer rain band associated with Hurricane Dorian.

Flash Flood, Wilson

When
September 5, 3:00 PM EST to September 6, 8:29 AM EST
Where
Wilson County, 1.12 mi E of Wilson to 0.47 mi E of Wilson
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.730, -77.900

Several roads closed due to flooding, including W. Pine Street and Herring Avenue.

Tornado, Wilson

When
September 5, 3:07 PM EST to 3:08 PM EST
Where
Wilson County, 2.58 mi WSW of Holdens Xrds to 2.09 mi ENE of Evansdale
Rating
EF1
Path length
0.85 mi
Path width
200 yd
Property damage
$20,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.682, -77.820

An EF-1 tornado briefly touched down 3 miles northwest of Saratoga, |Wilson County, North Carolina at 4:07 PM EDT. The impacts consisted of numerous very large hardwood trees that were uprooted, some with trunks that were snapped, and an outbuilding that was completely destroyed. The survey team also |noted a field of corn that was flattened in a circular fashion. |This tornado occurred in an outer rain band associated with Hurricane |Dorian.

Flash Flood, Johnston

When
September 5, 3:25 PM EST to September 6, 8:29 AM EST
Where
Johnston County, 0.43 mi S of Pine Level to 0.27 mi SSE of Pine Level
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.514, -78.250

The intersection of W. Pine Street at N. Herring Street was closed due to flooding.

Tornado, Johnston

When
September 5, 3:31 PM EST to 3:32 PM EST
Where
Johnston County, 0.6 mi ENE of Smithfield to 0.73 mi ENE of Smithfield
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.503, -78.340

A weak EF-0 tornado very briefly touched down in Smithfield. Damage consisted of |at least one very large Oak tree that was uprooted and blown down |onto a home. In addition, numerous other large tree branches and |several smaller trees were snapped and uprooted. This tornado |occurred in an outer rain band associated with Hurricane Dorian.

Flash Flood, Sampson

When
September 5, 5:58 PM EST to September 6, 8:29 AM EST
Where
Sampson County, 1.04 mi SSE of Clinton Arpt
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
911 Call Center
Coordinates
35.015, -78.325

Flooding of nearby Beaverdam Branch Creek washed out McArthur Lane at Northeast Blvd.

Flash Flood, Johnston

When
September 5, 6:15 PM EST to September 6, 8:29 AM EST
Where
Johnston County, 0.89 mi NE of Smithfield to 0.78 mi NE of Smithfield
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.510, -78.340

The intersection of E. Market Street at 9th Street is closed due to flooding.

Tropical Storm, Johnston

When
September 5, 8:15 PM EST
Where
Johnston forecast zone
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

A large tree fell on power lines near Holly Grove Rode Jumping Road.

Flash Flood, Sampson

When
September 5, 8:38 PM EST to September 6, 8:29 AM EST
Where
Sampson County, 0.93 mi SE of Bonnetsville to 0.59 mi ENE of Bonnetsville
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
911 Call Center
Coordinates
34.972, -78.387

Flooding of nearby creek, Moccasin Branch Creek, washed out Bass Lake Road.

Flash Flood, Johnston

When
September 5, 9:15 PM EST to September 6, 8:29 AM EST
Where
Johnston County, 0.66 mi SW of Princeton to 0.72 mi WSW of Princeton
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.464, -78.179

Nearby Moccasin Creek flooded Holt Pond Road.

Flash Flood, Wilson

When
September 5, 9:20 PM EST to September 6, 8:29 AM EST
Where
Wilson County, 1.35 mi N of Lamms Xrds to 1.5 mi ENE of Rock Ridge
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.699, -78.054

Little Swamp Creek caused flooding of nearby roads.

Flash Flood, Johnston

When
September 5, 9:40 PM EST to September 6, 8:29 AM EST
Where
Johnston County, 2.98 mi SSE of Pine Level to 2.75 mi SSE of Pine Level
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.480, -78.230

Flash flooding reported near the intersection of Country Store road and Bizzel Grove Church Road.

Tropical Storm, Johnston

When
September 5, 9:47 PM EST
Where
Johnston forecast zone
Injuries
0 direct, 2 indirect
Reported by
911 Call Center
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

A large tree fell across a road near Benson. A vehicle struck the tree, which resulted in minor injuries to the individuals in the vehicle.

Tropical Storm, Sampson

When
September 5, 10:00 PM EST to September 6, 8:00 AM EST
Where
Sampson forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 55 mph resulted in scattered to numerous trees and power lines down across Sampson County, including some on homes. Numerous customers lost power in Sampson County as a result of the tropical storm force winds.

Tropical Storm, Wayne

When
September 5, 10:00 PM EST to September 6, 9:00 AM EST
Where
Wayne forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.364, -78.004 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 55 mph resulted in scattered to numerous trees and power lines down across Wayne County, including some on homes. Numerous customers lost power in Wayne County as a result of the tropical storm force winds.

Tropical Storm, Cumberland

When
September 5, 10:00 PM EST to September 6, 8:00 AM EST
Where
Cumberland forecast zone
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 55 mph resulted in scattered to numerous trees and power lines down across Cumberland County, including some on homes. Numerous customers lost power in Cumberland County as a result of the tropical storm force winds.

Tropical Storm, Johnston

When
September 5, 10:00 PM EST to September 6, 9:00 AM EST
Where
Johnston forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Frequent wind gusts of 30 to 50 mph resulted in scattered to numerous trees and power lines down across Johnston County, including some on homes. Numerous customers lost power in Johnston County as a result of the tropical storm force winds.

Tropical Storm, Scotland

When
September 5, 10:00 PM EST to September 6, 8:00 AM EST
Where
Scotland forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
34.841, -79.480 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 55 mph resulted in scattered to numerous trees and power lines down across Scotland County, including some on homes. Numerous customers lost power in Scotland County as a result of the tropical storm force winds.

Tropical Storm, Harnett

When
September 5, 10:00 PM EST to September 6, 9:00 AM EST
Where
Harnett forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Frequent wind gusts of 30 to 50 mph resulted in scattered to numerous trees and power lines down across Harnett County, including some on homes. Numerous customers lost power in Harnett County as a result of the tropical storm force winds.

Tropical Storm, Hoke

When
September 5, 10:00 PM EST to September 6, 8:00 AM EST
Where
Hoke forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

Frequent wind gusts of 35 to 55 mph resulted in scattered to numerous trees and power lines down across Hoke County, including some on homes. Numerous customers lost power in Hoke County as a result of the tropical storm force winds.

Flash Flood, Sampson

When
September 5, 11:00 PM EST to September 6, 8:29 AM EST
Where
Sampson County, 1.88 mi WSW of Clinton to 2.18 mi W of Clinton Arpt
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
34.991, -78.362

Numerous roads closed due to flooding.

Flash Flood, Sampson

When
September 5, 11:20 PM EST to September 6, 8:29 AM EST
Where
Sampson County, 2.65 mi ESE of Poplar Grove to 0.85 mi ESE of Poplar Grove
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.100, -78.180

Multiple areas of I-40 have minor flooding on the Roadway, mainly between exits 359 and 355.

Tropical Storm, Wilson

When
September 6, 12:00 AM EST to 10:00 AM EST
Where
Wilson forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Frequent wind gusts of 30 to 50 mph resulted in scattered to numerous trees and power lines down across Wilson County, including some on homes. Numerous customers lost power in Wilson County as a result of the tropical storm force winds.

Tropical Storm, Edgecombe

When
September 6, 12:00 AM EST to 10:00 AM EST
Where
Edgecombe forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Frequent wind gusts of 30 to 45 mph resulted in scattered trees and power lines down across Edgecombe County, including some on homes. Numerous customers lost power in Edgecombe County as a result of the tropical storm force winds.

Tropical Storm, Nash

When
September 6, 12:00 AM EST to 10:00 AM EST
Where
Nash forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Frequent wind gusts of 30 to 45 mph resulted in scattered trees and power lines down across Nash County, including some on homes. Numerous customers lost power in Nash County as a result of the tropical storm force winds.

Tropical Storm, Halifax

When
September 6, 12:00 AM EST to 10:00 AM EST
Where
Halifax forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Frequent wind gusts of 30 to 45 mph resulted in scattered trees and power lines down across Halifax County, including some on homes. Numerous customers lost power in Halifax County as a result of the tropical storm force winds.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, September 2019The 2019 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857928, 857311, 857446, 857312, 857447, 857310, 857453, 857455, 857429, 857458, 857459, 857461, 857462, 857428, 856815, 856820, 856821, 856825, 857426, 857427, 857927, 857463, 857464, 856826, 857774, 857925, 857926.